Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 329, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 3, 2004, 6:58 AM CDT for Davis County, Wapello County, Iowa. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2004, 6:58 AM CDT (11:58 UTC)
- Expired
- Aug 3, 2004, 7:45 AM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Davis County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 155 km from the middle of the area, began a volume at 11:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 7:00 AM CDT | TSTM WND GST 60 | 3 S Ottumwa, IA | |
| Aug 3, 7:00 AM CDT | TSTM WND GST 60 | 3 S Ottumwa, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 12.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1196 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 031158
SVRDMX
IAC051-179-031245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
657 AM CDT TUE AUG 3 2004
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DAVIS COUNTY IN SOUTHEAST IOWA
WAPELLO COUNTY IN SOUTHEAST IOWA
THIS INCLUDES THE CITY OF OTTUMWA
* UNTIL 745 AM CDT
* AT 654 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM AGENCY TO BLOOMFIELD...OR FROM 4
MILES EAST OF OTTUMWA TO 17 MILES SOUTH OF OTTUMWA...MOVING
SOUTHEAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR ELDON AROUND 715 AM CDT AND
NEAR PULASKI AROUND 720 AM CDT.
THIS STORM HAS CAUSED DOWNED POWER POLES IN OTTUMWA.
OTHER WARNING LOCATIONS INCLUDE BLOOMFIELD MUNICIPAL
AIRPORT...ELDON...FLORIS...OTTUMWA AND PULASKI.
DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.
HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.
GO TO A BASEMENT OR SMALL INTERIOR ROOM. EXTENSIVE DAMAGE IS LIKELY.
EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A STURDY BUILDING. SEVERE
STRAIGHT LINE WINDS CAN SOUND LIKE A TORNADO...AND PRODUCE SIMILAR
DAMAGE.
LAT...LON 4113 9253 4092 9248 4064 9248 4064 9180
4091 9180 4113 9185
$$
KINNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 9:40 PM CDT, 9 hours 18 minutes earlier.
Area forecast discussion, Aug 2, 9:40 PM CDT, 9 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 940 PM CDT MON AUG 2 2004 .DISCUSSION SENT UPDATED ZONES SEVERAL MINUTES AGO. ADJUSTMENTS WERE MADE TO TEMP AND CLOUD TRENDS. STORMS OVER SDKTA APPEAR ELEVATED ATTM AND LOOK TO BE WEAKING BUT THESE WILL DROP INTO IA AFT 08Z PER EXTRAPOLATION AND FOLLOWING THE CORFIDI VECTORS. LOOKING AT MAINLY A WIND EVENT BY THE TIME IT ROLLS INTO OUR CWA THOUGH A REPORT OR TWO OF HAIL IS ALSO EXPECTED. NO OTHER CHANGES TO THE FCST WERE MADE. .DMX WATCHES/WARNINGS/ADVISORIES...NONE && FAB
Hazardous weather outlook, Aug 2, 11:35 AM CDT, 19 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1135 AM CDT MON AUG 2 2004 IAZ004>007-015>017-031100- CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH- 1135 AM CDT MON AUG 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS COULD DEVELOP THIS AFTERNOON ACROSS NORTHERN IOWA. THE MAIN THREAT WOULD BE LARGE HAIL UP TO 1 TO 2 INCHES IN DIAMETER. THE MOST FAVORED TIME FOR SEVERE WEATHER IS DURING THE OVERNIGHT HOURS HOWEVER...MAINLY FROM 10 PM TO 6 AM. A THUNDERSTORM COMPLEX IS EXPECTED TO MOVE ACROSS CENTRAL IOWA... BUT THERE WILL STILL BE A THREAT OF DAMAGING WINDS ACROSS THE NORTH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED SEVERE STORMS WITH DAMAGING WINDS COULD LINGER UNTIL MID MORNING TUESDAY ACROSS THE MASON CITY AREA. OTHERWISE...ADDITIONAL THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT...BUT MUCH OF THE ACTIVITY IS EXPECTED TO STAY SOUTH OF CARROLL AND DENISON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON...BUT MORE LIKELY FROM 10 PM TONIGHT UNTIL 6 AM TUESDAY MORNING. IAZ023>028-033>039-044>050-057>062-070>075-031100- ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS- CRAWFORD-DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN- HUMBOLDT-JASPER-MADISON-MAHASKA-MARION-MARSHALL-POCAHONTAS-POLK- POWESHIEK-SAC-STORY-TAMA-WARREN-WEBSTER-WRIGHT- 1135 AM CDT MON AUG 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A MUCH OF CENTRAL IOWA... BETWEEN THE HIGHWAY 92 IN THE SOUTH TO HIGHWAY 3 IN THE NORTH. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS COULD DEVELOP LATE THIS AFTERNOON...MAINLY TO THE NORTHEAST OF MARSHALLTOWN. IF THE STORMS DEVELOP...THE MAIN THREAT WOULD BE LARGE HAIL OF 1 TO 2 INCHES IN DIAMETER. THE MOST FAVORED TIME FOR SEVERE WEATHER IS DURING THE OVERNIGHT HOURS HOWEVER...MAINLY FROM MIDNIGHT TO 8 AM. A THUNDERSTORM COMPLEX IS EXPECTED TO MOVE FROM WEST TO EAST ACROSS CENTRAL IOWA...WITH A THREAT OF DAMAGING STRAIGHT LINE WIND GUSTS OF 60 TO 70 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED SEVERE STORMS WITH DAMAGING WINDS COULD LINGER UNTIL MID MORNING TUESDAY ACROSS THE WATERLOO AND TAMA AREAS. OTHERWISE... ADDITIONAL THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT...BUT MUCH OF THE ACTIVITY IS EXPECTED TO STAY SOUTH OF A JEFFERSON TO TAMA LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS MOST LIKELY FROM MIDNIGHT UNTIL 8 AM TUESDAY MORNING. IAZ081>086-092>097-031100- ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR- UNION-WAPELLO-WAYNE- 1135 AM CDT MON AUG 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL FROM HIGHWAY 34 SOUTH. .DAY ONE...THIS AFTERNOON AND TONIGHT A THUNDERSTORM COMPLEX IS EXPECTED TO MOVE THROUGH CENTRAL IOWA AFTER MIDNIGHT. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS COULD REACH SOUTHERN IOWA...WITH THE MAIN THREAT BEING DAMAGING STRAIGHT LINE WIND GUSTS FROM 60 TO 70 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED SEVERE STORMS WITH DAMAGING WINDS COULD LINGER UNTIL MID MORNING TUESDAY ACROSS THE OSKALOOSA AND OTTUMWA AREAS. OTHERWISE... ADDITIONAL THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT...WITH LARGE HAIL AND WIND GUSTS OF 60 TO 70 MPH POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE FROM MIDNIGHT TONIGHT UNTIL 8 AM TUESDAY MORNING. JUNGBLUTH
In the hours before
Local storm report, Aug 3, 2:22 AM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
222 AM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0131 AM HAIL 5 ENE LANESBORO 42.21N 94.61W
08/03/2004 0.75 INCH CALHOUN IA TRAINED SPOTTER
&&
RPKLocal storm report, Aug 3, 2:24 AM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
224 AM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0206 AM HAIL 3 N CHURDAN 42.20N 94.48W
08/03/2004 1.75 INCH GREENE IA LAW ENFORCEMENT
QUARTER TO GOLFBALL SIZED HAIL.
&&
RPKLocal storm report, Aug 3, 4:16 AM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
416 AM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0411 AM TSTM WND GST WEST DES MOINES 41.57N 93.75W
08/03/2004 60 MPH POLK IA TRAINED SPOTTER
&&
RPKLocal storm report, Aug 3, 4:19 AM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
419 AM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0320 AM HAIL 4 S FARNHAMVILLE 42.22N 94.42W
08/03/2004 1.00 INCH CALHOUN IA LAW ENFORCEMENT
&&
RPKLocal storm report, Aug 3, 5:07 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
507 AM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0438 AM HAIL BOONE 42.05N 93.88W
08/03/2004 1.75 INCH BOONE IA BROADCAST MEDIA
&&
RPKLocal storm report, Aug 3, 5:41 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
541 AM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0521 AM TSTM WND GST KNOXVILLE 41.32N 93.10W
08/03/2004 58 MPH MARION IA MESONET
&&
ROBThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 1:51 AM CDT | Severe Thunderstorm Warning | DMX | Greene | 54 min |
| Aug 3, 2:11 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 34 min |
| Aug 3, 2:42 AM CDT | Severe Thunderstorm Warning | DMX | Greene | 58 min |
| Aug 3, 3:03 AM CDT | Severe Thunderstorm Warning | DMX | Boone | 57 min |
| Aug 3, 3:55 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 60 min |
| Aug 3, 4:29 AM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 61 min |
| Aug 3, 4:31 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 59 min |
| Aug 3, 4:43 AM CDT | Severe Thunderstorm Warning | DMX | Boone | 57 min |
| Aug 3, 5:11 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 49 min |
| Aug 3, 5:29 AM CDT | Severe Thunderstorm Warning | DMX | Marion | 61 min |
| Aug 3, 5:35 AM CDT | Severe Thunderstorm Warning | DMX | Monroe | 55 min |
| Aug 3, 1:12 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 63 min |
| Aug 3, 1:53 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 52 min |
| Aug 3, 2:34 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 56 min |
| Aug 3, 2:44 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 31 min |
| Aug 3, 3:02 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 58 min |
| Aug 3, 3:05 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Sac | 55 min |
| Aug 3, 3:34 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 56 min |
| Aug 3, 3:48 PM CDT | Tornado Warning | DMX | Greene | 42 min |
| Aug 3, 3:56 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 34 min |
| Aug 3, 4:17 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton | 43 min |
| Aug 3, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 41 min |
| Aug 3, 4:27 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 48 min |
| Aug 3, 4:38 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Grundy | 52 min |
| Aug 3, 4:42 PM CDT | Severe Thunderstorm Warning | DMX | Story | 33 min |
| Aug 3, 4:52 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 53 min |
| Aug 3, 4:57 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 33 min |
| Aug 3, 5:02 PM CDT | Tornado Warning | DMX | Marshall | 43 min |
| Aug 3, 5:16 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 29 min |
| Aug 3, 5:23 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 52 min |
| Aug 3, 5:27 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Story | 48 min |
| Aug 3, 5:28 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 47 min |
| Aug 3, 5:32 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy | 58 min |
| Aug 3, 5:44 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 31 min |
| Aug 3, 6:38 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 52 min |
| Aug 3, 6:53 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 37 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.